Thunderstorm Wind, Claiborne
- When
- May 18, 9:35 PM EST
- Where
- Claiborne County, 1.49 mi NNW of Bacchus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.540, -83.610
A few trees were blown down.
Several rounds of thunderstorms brought large hail and some damaging wind gusts to portions of northeast Tennessee, starting in the late evening hours of May 18 and continuing through the afternoon of May 19. Most of the reports were of large hail, with the largest being the size of a hen egg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Several rounds of thunderstorms brought large hail and some damaging wind gusts to portions of northeast Tennessee, starting in the late evening hours of May 18 and continuing through the afternoon of May 19. Most of the reports were of large hail, with the largest being the size of a hen egg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 8:35 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 935 PM EDT Wed May 18 2022 .UPDATE... EVENING UPDATE. && .DISCUSSION... Convection across KY has been sagging southward toward our area. The environment is less favorable for convection over our area, but low level SW flow feeding better moisture into the western portion of the convection has been able to keep stronger cells regenerating there and do expect the atmosphere to become more favorable over our area as the line moves in especially over the N PLateau and possibly parts of the N valley and SW VA. These areas look to have the highest threat for any severe storms over the next few hours, with the most significant tornado threat mainly N Plateau near the KY border. Will be making some minor changes to PoPs/Wx to better fit the latest radar and hi-res guidance trends, and will make a few other tweaks as well to the database with this update. && .AVIATION... 00Z TAF DISCUSSION. There will be some convection around during the period, but while it looks like the best chances will be north (especially TRI) the timing looks uncertain. Will try to time best chances with VCTS and/or prob30 groups at TYS/TRI, but will leave out of CHA for now as chances look lower there. Outside of any heavier shower or thunderstorm, VFR conditions are expected for the period all sites. Winds will generally be south/southwest overnight at 10kts or less, then increase a bit during the day from the southwest/west. && .PREV DISCUSSION... /ISSUED 323 PM EDT Wed May 18 2022/ SHORT TERM...(Tonight and Thursday)... Key Messages: 1. Mostly dry and mild tonight with potential for isolated storms across southwest Virginia. 2. Warm tomorrow with highs in the upper 80s to lower 90s. 3. Low confidence on strong to severe storms Thursday afternoon, but any stronger storm could quickly become severe. Discussion: This afternoon, GOES imagery shows the remnants of a decaying MCS moving across the Ohio River Valley. As a result, mid to high level cloud cover has steadily increased resulting in mostly cloudy skies at the time of discussion. Temperatures have increased into the upper 70s to lower 80s. Warm air advection has lead to notable capping this afternoon which has likely kept convection from initiating. Tonight and Thursday offers a very complex and uncertain forecast regarding convective potential across East Tennessee and southwest Virginia. Heading into tonight, the remnant MCV and weak shortwave trough will continue its eastward advancement. The airmass aloft will continue to destabilize tonight as strong mid level lapse rates advect from the southwest leading to MUCAPEs between 1-2k J/kg. The biggest question overnight will be if we can obtain enough low level lift to allow parcels to take advantage of the elevated instability. There are a couple potential mechanisms such as outflow boundaries, and weak isentropic ascent between the 300-310K surfaces that could initiate convection. The varying CAM solutions generally outline southwest Virginia as having the best chance of seeing isolated convection overnight, generally between 06Z and 12Z. Any of these stronger updrafts could carry the potential of damaging winds and large hail. What happens late tonight and early Thursday morning could have a large implication on the forecast for Thursday afternoon, specifically in regards to placement of outflow boundaries. Most recent guidance has increased instability with near surface-based CAPE values in excess of 2-3k J/Kg with the NAM12 the highest with upwards of 4k J/Kg. Additionally, point forecast soundings show large CAPE profiles from the surface towards the EL, supporting large vertical accelerations. Moisture will also be on the increase tomorrow in the vicinity of moisture convergence with PW values between 1.25-1.5 inches. Once again the big question will be any potential lifting mechanisms for convection especially given weak upper level dynamics and potential capping aloft. Guidance favors a boundary oriented NW to SE lifting across the local area Thursday afternoon. Locally enhanced convergence along with any potential outflow boundaries would favor updraft development and the potential for strong to severe storms. Coverage is very uncertain as of this afternoon. Available CAMS present varying solutions but generally all indicate the potential for storms to develop during the afternoon hours. Deep layer shear isn't impressive but EBWD between 30-40 knots will be more than sufficient for convective organization and maintenance. Main threat will be damaging winds given inverted-v soundings, and DCAPE in excess of 1000 J/kg. Additionally, the large hail layer CAPE profiles along with relatively low freezing levels indicate a large hail potential will accompany any of the stronger updrafts. Higher LCLs along with relatively weak low level shear should limit tornado potential, but this still cannot be totally ruled out. Finally, high PW values and the convective nature could bring localized flooding to parts of the area especially where storms train over the same areas. Diegan LONG TERM...(Thursday Night through Tuesday Night)... Key Messages: 1. Near record-breaking heat is expected on Friday with very warm temperatures continuing into Saturday. 2. Showers and storms are likely Saturday night through Sunday with a cold front moving through by Sunday night. 3. Scattered showers and storms will continue on Monday as the boundary lingers nearby. Thursday Night through Friday The window for strong to severe storms will continue Thursday evening, ending around or before midnight. See the Short Term discussion for more detail on the severe storm threat. Clouds and rain will clear out after midnight. Friday will be hot as a ridge builds over the Southeast. With full sunshine and strong WAA highs will be well above normal close to the daily record in the lower 90s. Friday may have elevated fire danger in areas that don't get significant rain before then. Southerly winds will gust around 25 mph in the afternoon when RH values are low in the 30s with optimal mixing. Saturday through Sunday Saturday will also be hot with ridging over the Southeast and mostly sunny skies. Instability will be moderate to high Saturday afternoon with dew points in the 60s and CAPE around 2500 J/kg. With the cold front well to the west and ridging overhead, showers and thunderstorms will probably be isolated and pulse type. However, with good instability a few strong storms cannot be ruled out. Shower and thunderstorm coverage will increase late Saturday night or Sunday morning as the cold front moves closer. Sunday will be the best chance for rain and storms with the front moving through Sunday night. Severe potential looks marginal for Sunday. Cloud cover and rain well ahead of the front will likely squash instability and upper level support is lacking with the shortwave moving well to the north near the Great Lakes. Although, dew points look good in the upper 60s and the surface front looks pretty good. If we are able to get some sunshine strong storms may be possible in the afternoon and evening hours. Monday through Tuesday Monday will be cooler with highs in 70s but showers will linger over the region as the cold front slows or stalls just downstream over the carolinas. Temps will begin to rebound on Tuesday as southerly low level winds return with highs in the lower 80s. McD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 93 69 93 71 / 10 10 0 0 0 Knoxville McGhee Tyson Airport, TN 68 88 67 94 69 / 30 40 20 0 0 Oak Ridge, TN 66 88 65 92 68 / 30 50 20 0 0 Tri Cities Airport, TN 62 81 63 92 64 / 60 50 50 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 314 PM EDT Wed May 18 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 314 PM EDT Wed May 18 2022 /214 PM CDT Wed May 18 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are possible overnight across parts of southwest Virginia. Some of these storms could be strong to severe with the main threats being 60 mile per hour winds and hail the size of a quarter or larger. Heavy rain from these storms could also cause isolated flooding of low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of storms is expected on Thursday. Once again the primary threat will be strong straight line winds and large hail. Areas that receive heavy rain on Wednesday could see more rain on Thursday leading to possible additional flooding of saturated grounds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday afternoon and evening.
Special Weather Statement
National Weather Service Morristown TN
1005 PM EDT Wed May 18 2022
TNZ014-015-038-VAZ001-190245-
Claiborne TN-Hancock TN-Grainger TN-Lee VA-
1005 PM EDT Wed May 18 2022
...A strong thunderstorm will impact portions of Claiborne, western
Hancock, north central Grainger and southwestern Lee Counties through
1045 PM EDT...
At 1005 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chenoa, or 7 miles west of Middlesboro, moving southeast at 40 mph.
HAZARD...Winds in excess of 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Tazewell, Tazewell, Harrogate, Howard Quarter, Cumberland Gap,
Arthur and Powell River Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3654 8329 3633 8344 3659 8396 3658 8369
3662 8365 3662 8363 3665 8356
TIME...MOT...LOC 0205Z 299DEG 36KT 3663 8385
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DHThe Knoxville radar (KMRX), 45 km away, was scanning. The volume nearest the first event began at 02:33 UTC.
14 hail, 2 thunderstorm wind. Local standard time, as filed.
A few trees were blown down.
A trained spotter estimated a wind gust of 52 knots.
In addition to hail, large trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017608, 1017593, 1017610, 1017594, 1017595, 1017596, 1017597, 1017598, 1017599, 1017600, 1017601, 1017602, 1017604, 1017605, 1017606, 1017607.